Methotrexate injections: Hi, I was diagnosed with RA in... - NRAS

NRAS
26,247 members30,094 posts

Methotrexate injections

Hi,

I was diagnosed with RA in January and have been on methotrexate tablets since then. However, I have been having negative side effects the day after taking them and have been feeling completely wiped out/bloated/dizzy. I was told that I might be moved on to methotrexate injections. Is anyone else on this? What are they like? Are they easy to use? Painful?

Any advice would be great 👍🏻 thank you

24 Replies
oldestnewest

They are much better. Easier on your stomach, easy to use, and not painful at all - and I was previously completely needle phobic. And because it’s a more efficient route with more of the drug being absorbed it can be more effective too. So don’t worry about changing over.

5 likes
Reply

Thank you so much for your advice. I was only just about RA forums and everyone is so understanding. Thank you!

2 likes
Reply

Hi BenW90

Yes, the tablets sure make you feel shocking don't they, I used to feel the same way, horrible feeling,

At the time, I spoke to my consultant about this, and he changed me to the injection which I have now been doing for a number of years, this is so much better, I always do the injection just before I go to bed, and drink plenty of water throughout the day!!

Ah, the injection is like a pen, it's easy to use, much better than the tablets.

All the best with the switch, let us know how you get on!!

X

3 likes
Reply

Thank you so much for your advice. I was only just told about RA forums and everyone is so understanding. You’ve made me feel much more comfortable about the prospect of the injections...I’ll let you know how I get on 👍🏻

2 likes
Reply

You are very welcome, I am glad that you feel more comfortable about the injection, it helps so much knowing that you are not alone!!

'Welcome Ben"

X

1 like
Reply

Hi, the injection is soooooo much easier. I used to be terribly ill the day after taking the tablets so switched to injections. It's very easy to do, put in position on your stomach or leg, press the button, hold for 5 seconds and that's it! Drink plenty of water too. I do my injection in evening but it's up to you. No side effects other than a bit tired the day after. Good luck - I'm sure you wont regret swapping!

3 likes
Reply

Oh wow, that sounds so much more efficient! They were a little vague about what the injections were like so it’s great to hear from other people. Thank you 👍🏻

Reply

Hiya BenW90, welcome. I'm pleased you've found the site helpful. Unfortunately it's not always the way that busy Rheumy clinics are so it's good we have a place to share experiences & tips.

I've injected MTX 9 years after a year on tablets. An increase in dose was the reason & I have been on various doses in that time, currently 20mg. As has been said generally people find the changeover a positive one & it really isn't such a biggie as you might think, though if you've not needed to inject yourself before it's understandable why you're needing answers if your team haven't taken time to explain or you haven't had the opportunity to question. Most find the pen easy to operate though initially I did find it a little awkward compared to the previous delivery by syringe as I have thumb weakness but I've found a way! I find it fine pinching an inch & injecting into my tum though did stop using the the alcohol wipe provided as I found it a little stingy but as I do it straight after showering in the morning my skin is clean!

I agree with all that's been mentioned & you never know, as there's less of the med lost by injection (it goes directly into the blood stream bypassing the digestive system) sometimes you can go down a dose, depending on your response/blood results of course.

You will be shown how to inject by a nurse so if you have any specific questions that crop up you could take the opportunity to ask them then. Anything else don't hesitate to ask here.

I hope you find injecting is better for you. Let us know how you get on?

2 likes
Reply

I don't know about methotrexate injections as I take the 10 x2.5 of the tablets & I always feel horrible the day I take & the next day but I was given an anti-sickness tablets which are taken on Sunday, Monday methotrexate day & Tuesday which help but if you get the chance of PEN injections rather than syringe type injections it's a lot easier as I have just swapped my cimza over which means you don't bruise as I was always had big bruises on my belly or thighs with the syringe injections

Reply

Been on injections for 13 years. Fantastic. Metoject pen easy to use. Generally use on leg. Take prochoperazine anti sickness tablets a couple of hours prior to injection and all is well. I even take a tablet the next day before I start to feel any sickness. This is the best way to take it. Going on to your folic acid the next day also helps nausea.

1 like
Reply

I was on methotrexate tablets for year and suffered nausea all that time. A new consultant switched me to injectable and it has been so much better. I prefer the automatic injections as if my hands are sore I struggle with the ones where you have to press the end to inject. One thing I would say is that when injecting the thigh I found it less painful and less likely to bleed when injecting lower, rather than higher on the thigh.

Reply

Hi Ben,

My friend has RA and tells me the injections are far better than the tablets and not sore as the injection comes the same as an epy pen.

Lam

Reply

Hi Ben, I have been on Methotrexate injections for 3 yrs, much better than tablets as it doesn’t go through the stomach. Injection doesn’t hurt, well worth a try. Good luck.

Reply

I had the tablets but after a while I couldn't digest them so I went onto injections. You will be taught how to do the injection, they are delivered to you and it isn't painful.

Reply

I have been on the injections for some time now and I think they work better for me. If your hands are very stiff there are chunky , gear lever like injection devices that are easier to use and they do not hurt.

Reply

I can only report my experience with injecting Methotrexate. I have found it almost painless - the pens are simple to use and I am given a sharps bin to return to my GP or hospital rheumatology department. Another thing I was told when transferring from tablets is that injections go straight into the bloodstream and bypass the gut so all the medication hits your system, rather than potentially being filtered. I found an improvement too. As I live in a remote area, my GP kindly prescribes my Methotrexate (but not my Benepali) - he tried to change me back to tablets, perhaps on grounds of cost, but I insisted that I stay with the injections which I am still getting benefit from. Hope you get on ok x

Reply

flare got me to learnt to inject upper legs - love - online research say injection gets into body 70 % better than pill - took me out of flare - love

Reply

Hi Ben the only side effects I have from methotrexate injections are for a couple of day I feel a little sick but I suck a sweet and try not to think of it. But giving yourself the injection doesn't hurt just stings a little afterwards. Hope this helps. Good luck

Reply

I suffered extreme nausea whilst taking methotrexate tablets for the first 18 months of my RA diagnosis, I asked if I could have the injections instead and I inject myself once a week, not painful and the syringe is quite small and comes prefilled. Before you start a nurse should visit and show you how to inject, they visited me twice and were very helpful.

Reply

Hello and welcome. I, too, newly diagnosed this January (at 61 years old). But looking back, we are sure I have had RA for some time. I was immediately put on MTX injections due to my high markers and symptoms. Injection are simply easy to do. However, I do suffer 24-48 hours after with nausea, headache, fatigue. BUT all are tolerable. I do take folic acid and also Humabid DM--and seem to do fine. I will now start Humira in addition to MTX which is also quite common as MTX has a 40% improvement of disease ratio. Always be hopeful!!

Reply

I am on the methotrexate injections and I have no problem with them at all. Do not hurt. I use small insulin needles. Can’t even feel theM. However I do feel wiped out the day after I take them. But I rest and the next day around lunch I’m back to my old self. A very small price to pay for me. Been years since I have felt like this as all else has failed for me. Hang in there my friend. And don’t be afraid to do the shots. Hugs gentle ones.

Peggy.

Reply

Hi... everyone is different but like you had terrible side effects from the tablets. Agreed to try injections but had all the same side effects which started within an hour of the injection and was wiped out for 2days. Not taking anything at the moment as waiting for an appointment to come through, had a steroid injection so reasonably ok. Sorry, not what you want to hear, understand how you feel. My advice would be to give them a go, try and keep an open mind as you don’t know how they will affect you. It is a case of trial and error, if they suit you there are other options - btw...they don’t hurt and reasonably simple to do yourself. Good luck

Reply

Hi they are very easy and yes like all there medications they do make me really tired for a couple of days

I tried the tablet form to start with but they made me ill

I have the injection once a week in my tummy no problem at all just had my 3rd so just waiting for them to work I’m told they will give me my life back so good luck go ahead try them regards Jean

Reply

I was on tablets for about 18 months and just changed to injections ,I was really nervous but it's easy ,nothing to worry about and so far no side effects at all ,in fact I've felt so much better than I've ever felt .give it a try .good luck x

Reply

You may also like...